Arizona, 2016

Flash Flooding and Heavy Rain in Arizona, August 5, 2016

August 5, 2016 · NWS FGZ · 5 events in 2 counties and zones

Monsoon moisture remained over northern Arizona with showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture remained over northern Arizona with showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 5, 10:09 AM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 5, 10:09 AM MST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1009 AM MST FRI AUG 5 2016

.SYNOPSIS...Deep monsoon moisture in place across northern Arizona
will cause scattered to numerous showers and thunderstorms across
much of the region today. Beginning Saturday, a slow drying trend
will cause decreasing chances for showers and thunderstorms into
early next week.

&&

.UPDATE/DISCUSSION...A subtle short wave identifiable in WV
imagery southwest of Phoenix appears to be at least partially
forcing the convection over northeast Maricopa County and moving
into southeast Yavapai right now. The latest few runs of the HRRR
take this cluster of storms and move them up into northeastern
Arizona by this afternoon. Give the recent rains and the saturated
soils in the Navajo/Hopi nations, we've opted to add most of
northeastern Arizona to a Flash Flood Watch through 11 pm MST.

Precip chances and weather grids have been fine tuned as well.
Updated products have been sent.

&&

.PREV DISCUSSION /403 AM MST/...Cloud cover is a bit more thin
this morning as compared to yesterday due to slightly less
vigorous convection overnight. GPS derived moisture measurements
and model data indicate that the atmosphere remains quite wet,
with precipitable water ranging between 1.0 to 1.25 inches across
the region. In addition, model soundings indicate that there may
be a little more instability today as compared to yesterday. This
is due to slight mid-level cooling and better daytime surface
heating. As a result, expect more widespread shower and
thunderstorm activity today.

Tightening gradients ahead of a West Coast trough will result in a
faster storm motion than we have seen over the last several days.
In general, individual storms are expected to move from the
southwest to northeast around 10 knots or so. Deep layer bulk
shear will remain quite low today, expect perhaps near the
Arizona/Utah border where shear may meet or exceed 30 knots.
Generally speaking, flash flooding continues to be the primary
threat from today's storms, with a greater potential for
organized, severe storms in the far northern portions of the area.

For the weekend...Atmospheric moisture and instability will be on
the decrease as a West Coast trough causes a drier southwesterly
wind to setup over northern Arizona. Precipitable Water is
forecast to drop into the 1.0 to 0.75 inch range, which is more
typical for this time of year. Mostly isolated to scattered
thunderstorms are forecast to begin first over higher terrain in
the mid to late morning, before moving to the northeast into
valley locations by the early afternoon. Shower and thunderstorm
coverage looks to be greater on Saturday than on Sunday. All in
all, typical low to moderate grade monsoon activity is expected.

For next week...Dry and stable conditions are forecast to lead to
low grade monsoon activity on Monday and Tuesday. The best chances
for showers are forecast near the Arizona/New Mexico border.
Northern Arizona could see an increase in moisture around
Wednesday of next week with the passage of a tropical system near
the Baja California peninsula. With that said, confidence is low
at this point.

&&

.AVIATION...For the 18Z package...SCT SHRA/TSRA with ISOLD MVFR/IFR
conditions across the area today moving north-northeast at 10-15 KTS
...storms decreasing in coverage and intensity after 03z. ISOLD/SCT
-shra/-tsra will continue overnight. Aviation discussion not updated
for TAF amendments.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ005-009>011-039-
040.

&&

PUBLIC...Taylor/RR
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 5, 10:02 AM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1002 AM MST FRI AUG 5 2016

AZZ004>018-037>040-060730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1002 AM MST FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. LOCALIZED FLOODING IS THE
PRIMARY HAZARD. A CLUSTER OF STORMS CURRENTLY OVER THE PHOENIX AREA
SUPPORTED BY AN UPPER LEVEL DISTURBANCE MAY AFFECT NORTHEASTERN
ARIZONA BY LATE THIS AFTERNOON...WHERE RECENT RAINS HAVE LEFT SOILS
SATURATED. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA. SEE
PHXFFAFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DRYING TREND IS FORECAST FOR THE WEEKEND AND EARLY NEXT WEEK. AN
UPTICK IN THUNDERSTORM ACTIVITY IS POSSIBLE ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 5, 10:27 AM MST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1027 AM MST FRI AUG 5 2016

AZZ008-018-037-051800-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
NORTHERN GILA COUNTY AZ-
1027 AM MST FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
1100 AM MST...

AT 1027 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF HORSESHOE RESERVOIR...OR 16 MILES NORTHWEST OF
SYCAMORE CREEK...MOVING NORTH AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLOWING SPRINGS...EAST VERDE ESTATES...CHILDS POWER PLANT AND TONTO
NATURAL BRIDGE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3404 11145 3409 11179 3440 11181 3434 11132
TIME...MOT...LOC 1727Z 200DEG 10KT 3415 11160

MOTTICE
Special weather statement, Aug 5, 2:22 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
222 PM MST FRI AUG 5 2016

AZZ008-037-052145-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
222 PM MST FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 245 PM
MST...

AT 222 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST NORTH OF PAULDEN...OR 11 MILES NORTH OF CHINO VALLEY...MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAULDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3491 11262 3501 11244 3488 11230 3476 11254
TIME...MOT...LOC 2122Z 313DEG 10KT 3492 11249

MOTTICE

The radar

The Flagstaff radar (KFSX), 175 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain. Local standard time, as filed.

Flash Flood, Apache

When
August 5, 4:00 PM MST to 5:00 PM MST
Where
Apache County, 6.32 mi N of Springerville Arpt to 5.14 mi NNW of Springerville Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.220, -109.340

Flash flooding was reported along Highway 191 at mile post 389.

Flash Flood, Apache

When
August 5, 4:00 PM MST to 5:00 PM MST
Where
Apache County, 2.07 mi S of Wide Ruin to 2.8 mi NW of Sanders
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.390, -109.500

Flash flooding was reported over Highway 191 near mile post 389.

Heavy Rain, Yavapai

When
August 5, 4:45 PM MST to 5:30 PM MST
Where
Yavapai County, 2.07 mi N of Chino Vly to 8.16 mi ENE of (Prc)prescott Arpt
Reported by
Trained Spotter
Coordinates
34.760, -112.450

A trained spotter reported 2.10 inches of rainfall in 45 minutes in a thunderstorm. Three and a half inch branches were also blown down in the storm.

Flash Flood, Apache

When
August 5, 5:45 PM MST to 6:45 PM MST
Where
Apache County, 3.65 mi W of Mexican Water to 1.31 mi SW of Mexican Water
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.952, -109.696

The Arizona Department of Transportation reported water on Highway 160 between Mile Post 432 and 445. Debris were also reported on the road near Mexican Water.

Heavy Rain, Yavapai

When
August 5, 6:30 PM MST to 7:30 PM MST
Where
Yavapai County, 4.75 mi ENE of Entro to 2.27 mi NE of Iron Spgs
Reported by
Trained Spotter
Coordinates
34.620, -112.320

A trained spotter reported 1.20 inches of rain in one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658800, 658802, 658803, 658801, 658799.